Low blood sugar (hypoglycaemia)

Treat first, recheck in 15 minutes, give a longer-acting carbohydrate, then find out why. A low caused by a sulfonylurea can last for a day or more.

On call on the medical ward

At 4 a.m. a nurse calls: a 74-year-old man with type 2 diabetes is sweaty and confused. Sugar 42 mg/dL (2.3 mmol/L). He takes glibenclamide 10 mg twice daily and ate very little at dinner because of nausea. His creatinine is 2.1 mg/dL (186 µmol/L).

How do you treat him, and what happens next?

Do now: in this order
  1. Treat nowDo not wait for a lab glucose.
  2. Can he swallow safely?Yes: 15–20 g fast sugar by mouth. No: IV 10% dextrose, or glucagon IM if no IV access.
  3. Recheck in 10–15 minutesRepeat treatment if still below 70 mg/dL (3.9 mmol/L), up to 3 times.
  4. Once above 70 mg/dL, give a longer-acting carbohydrateBread, roti, biscuits, a meal, or milk.
  5. Sulfonylurea or kidney failure?Expect it to come back. 10% dextrose infusion and hourly sugar.
  6. Alcohol or malnourished?Thiamine with the glucose.
  7. Find the causeMissed meal, too much insulin, kidney failure, sepsis, alcohol, adrenal.
  8. Never stop basal insulin in type 1 diabetesReduce it if needed, but do not omit it.
Call your senior if
  • Drowsy, unconscious or fitting
  • Lows that keep coming back, or caused by a sulfonylurea
  • Not responding to treatment
  • Unexplained low in someone not on diabetes medicines
Don’t miss
  • Prolonged sulfonylurea-induced hypoglycaemia
  • Missed meals or nil by mouth with insulin running
  • Sepsis
  • Kidney or liver failure
  • Alcohol
  • Adrenal insufficiency
Key numbers
HypoglycaemiaSugar below 70 mg/dL (3.9 mmol/L). Treat anything below 72 mg/dL (4 mmol/L) in a patient on insulin or a sulfonylurea
Can swallow15–20 g fast sugar: 150–200 mL juice, 4–5 glucose tablets, or 3–4 teaspoons of sugar in water
Cannot swallow10% dextrose 150–200 mL IV over 15 minutes
No IV accessGlucagon 1 mg IM
Sulfonylurea low10% dextrose infusion and hourly sugar for at least 24 hours

Check every dose against a current drug reference and your hospital protocol.

On this page

Recognising it

Symptoms
Sugar below 70 mg/dL (3.9 mmol/L)
Warning (autonomic) symptoms
  • Sweating, shaking, fast heartbeat
  • Hunger, anxiety, pale
  • May be absent in long-standing diabetes or on beta-blockers
Brain (neuroglycopenic) symptoms
  • Confusion, odd behaviour, slurred speech
  • Weakness that can look like a stroke
  • Drowsiness, fits, coma
Senior’s tip

Check the sugar in every confused, drowsy, fitting, aggressive or "stroke" patient. Low sugar is quick to find, quick to treat, and fatal if missed.

Treatment

The rule of 15
  1. Sugar below 70 mg/dL (3.9 mmol/L)Confirm on a meter.
  2. Give 15–20 g fast sugarBy mouth if alert and can swallow. IV dextrose if not.
  3. Wait 10–15 minutes and recheckStill below 70: repeat, up to 3 times.
  4. Still low after 3 treatments, or worseningIV dextrose, senior review.
  5. Above 70 mg/dLGive a longer-acting carbohydrate: bread, roti, biscuits, milk, or the next meal.
  6. Look for the causeAnd adjust the insulin or tablets.
RxHypoglycaemia (adult)
Oral glucose15–20 g: 150–200 mL fruit juice (not diet drinks), 4–5 glucose tablets, or 3–4 teaspoons of sugar dissolved in waterRecheck in 10–15 minutes. Repeat up to 3 times
Dextrose 10%150–200 mL IV over 15 minutesIf unable to swallow. Repeat if still low. Then an infusion for sulfonylurea lows Dose source: Drugs.com: Dextrose dosage
Glucagon1 mg IM or SCIf no IV access. Works poorly in alcohol excess, starvation, liver disease and sulfonylurea lows Dose source: Drugs.com: Glucagon dosage
Thiamine100 mg IV (or high-potency IV B vitamins per local stock)Alcohol excess or malnutrition. Do not delay glucose to give it Dose source: Drugs.com: Thiamine dosage
  • Avoid 50% dextrose through small peripheral veins where 10% or 20% is available: it is very irritant and can damage tissue if it leaks. If 50% is the only option, use a large vein and flush well.
  • Chocolate is not ideal: the fat slows sugar absorption.

Sulfonylurea lows

Glibenclamide, gliclazide, glimepiride

These tablets keep releasing insulin for many hours. A low that responds to treatment will often come back, especially in the elderly and with kidney failure. Glibenclamide (still widely used in Pakistan) is the most likely to cause long, severe lows.

  • Admit.
  • 10% dextrose infusion (often 50–100 mL/hour) after the initial treatment.
  • Hourly sugar for at least 24 hours (longer with glibenclamide or kidney failure).
  • Stop the sulfonylurea. Discuss a safer alternative with your senior.
  • Persistent lows despite dextrose: senior advice (octreotide is sometimes used).

Finding the cause

  • Too much insulin: dose error, wrong insulin, wrong time, injection given but meal missed.
  • Missed or small meals: nil by mouth for a test, nausea, poor appetite, Ramadan fasting.
  • Kidney failure: insulin and sulfonylureas last longer.
  • Liver failure, sepsis, alcohol, adrenal insufficiency.
  • More exercise than usual.
  • No diabetes and no diabetes drugs? Senior review: take blood for insulin, C-peptide and sulfonylurea screen during the low, before treating if it can be done without delay.

Preventing the next one

  • Review the insulin or tablets. Reduce doses in elderly patients, kidney failure and when eating less.
  • Patients on insulin who are nil by mouth: follow your hospital's variable-rate insulin or basal-continue policy. Never stop basal insulin in type 1 diabetes: they will go into DKA.
  • Teach the patient and family to recognise and treat lows, and always carry sugar.
  • Ramadan: patients on insulin or sulfonylureas need a plan before fasting. Advise breaking the fast if sugar falls below 70 mg/dL (3.9 mmol/L).
  • Driving: no driving until 45 minutes after treating a low.

Common mistakes

Avoid these
  • Not checking the sugar in a confused or drowsy patient.
  • Treating once and not rechecking.
  • Sending a glibenclamide low home after one normal reading.
  • Stopping all insulin in a type 1 diabetic who is not eating.
  • Giving glucagon to a malnourished or alcoholic patient and expecting it to work.
  • Forgetting the longer-acting carbohydrate after the sugar comes up.

Frequently asked questions

What is the treatment of hypoglycaemia?

If the patient can swallow, 15–20 g of fast-acting sugar by mouth, rechecked after 10–15 minutes. If not, 150–200 mL of 10% dextrose IV, or glucagon 1 mg IM if there is no IV access. Then a longer-acting carbohydrate.

What blood sugar level is hypoglycaemia?

Below 70 mg/dL (3.9 mmol/L). Below 54 mg/dL (3.0 mmol/L) is clinically significant hypoglycaemia.

Why are sulfonylurea lows dangerous?

They can last for many hours or days and recur after initial treatment, especially with glibenclamide, in the elderly and in kidney failure.

What is the immediate treatment for hypoglycemia?

15–20 g of fast-acting sugar by mouth if the patient can swallow, or 150–200 mL of 10% dextrose IV if not, rechecking after 10–15 minutes and then giving a longer-acting carbohydrate.

Test yourself

Exam-style questions on this guide, from our two question banks. Choose an answer to see why each option is right or wrong.

NRE-1 PrepClinical MCQs, PMDC NRE style

1. A drowsy patient who cannot swallow has a glucose of 2.7 mmol/L (48 mg/dL). An IV cannula is in place. What should be given?

2. A patient on glibenclamide had hypoglycaemia, now corrected to 6.2 mmol/L (112 mg/dL). What is the best plan?

3. A patient with type 1 diabetes is nil by mouth for surgery tomorrow. What should be done with his insulin?

4. A man with type 2 diabetes on gliclazide is found drowsy and sweaty with capillary glucose 2.2 mmol/L. He cannot swallow safely. What is given?

5. A woman with new diabetes, weight loss and a recent DVT has an erythematous, migratory, blistering rash with crusting around the groin and perioral area. What is the likely tumour?

FCPS-1 PrepBasic science MCQs for CPSP FCPS Part 1

6. Which hormone is released from the atria in response to stretch and promotes sodium excretion?

7. A non-diabetic nurse has recurrent hypoglycaemia with high insulin and low C-peptide levels. What is the most likely cause?

References and dose sources

  1. JBDS: The hospital management of hypoglycaemia in adults with diabetes
  2. ADA Standards of Care in Diabetes (2025)
  3. Dextrose (glucose) dosing: Drugs.com: Dextrose dosage (see also our dextrose (glucose) dose page)
  4. Glucagon dosing: Drugs.com: Glucagon dosage (see also our glucagon dose page)
  5. Thiamine (vitamin B1) dosing: Drugs.com: Thiamine dosage (see also our thiamine (vitamin b1) dose page)

International guidance is linked where it reflects good practice. Where your hospital’s protocol differs, follow your hospital.